Wyoming, 2009

Hail in Wyoming, August 29, 2009

August 29, 2009 · NWS CYS · 1 event in 1 county or zone

A thunderstorm briefly strengthened over laramie, Wy. and produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm briefly strengthened over laramie, Wy. and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 2:25 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 2:25 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT SAT AUG 29 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
WELL DEFINED UPPER CLOSED LOW SPINNING ACROSS THE PAC NW WILL
CONTINUE TO DETACH FROM THE MAIN WESTERLIES WHICH HAVE BEEN SHOVED
NORTH ACROSS CANADA BY THE DOWNSTREAM UPPER HIGH. TEMPERATURES
HAVE BEEN RUNNING A FEW DEGREES COOLER THUS FAR TODAY...THUS
LIMITING AVAILABLE INSTABILITY. A FEW SHOWERS HAVE MANAGED TO
DEVELOP HOWEVER OVER THE PAST FEW HOURS FOR AREAS WEST OF THE
LARAMIE RANGE. HOWEVER SFC DEWPOINTS HAVE ONLY BEEN IN THE 30S
ACROSS THIS AREA...THUS WOULD NOT EXPECT MUCH MORE THAN SPRINKLES
TO BE REACHING THE GROUND. THIS UPPER LOW WILL SLOWLY DRIFT ESE
TOWARDS THE CWA THROUGH THE REST OF THE NIGHT. ISOLATED SHOWERS
WITH POSSIBLY A BIT OF EMBEDDED LIGHTNING WILL CONTINUE TO AROUND
SUNSET BEFORE DISSIPATING. INSTABILITIES ARE NOT IMPRESSIVE AT
ALL...THUS DO NOT ANTICIPATE ANY SUBSTANTIAL CONVECTIVE
ORGANIZATION. SOUTHEAST FLOW WILL STRENGTHEN FURTHER OVERNIGHT
ADVECTING BETTER MOISTURE INTO THE CWA. MODELS ARE HINTING AT
PERHAPS SOME SHOWERS DEVELOP TOWARDS DAWN ACROSS SE PORTIONS OF
THE AREA...SO HAVE MAINTAINED WEAK PRECIP CHANCES THERE. ALSO...AS
MOISTURE IS ADVECTED NORTHWARD ENCOUNTERING HIGHER
TERRAIN...EXPECT AT LEAST PATCHY FOG TO FORM SOUTH OF A LARAMIE TO
WHEATLAND TO KIMBALL LINE. THE UPPER LOW WILL INCH FURTHER SE FOR
SUNDAY AND WITH BETTER MOISTURE IN PLACE EXPECT A BETTER COVERAGE
AND ORGANIZATION OF STORMS ON SUNDAY AFTERNOON. INSTABILITIES
STILL NOT ALL THAT IMPRESSIVE...ALBEIT BETTER THAN TODAY. ANOTHER
LIMITING FACTOR OF CONVECTIVE ORGANIZATION IS THE WEAK MID-LEVEL
FLOW...WHICH WILL YIELD POOR SHEAR VALUES. SOUTHEAST FLOW WILL
CONTINUE INTO SUNDAY NIGHT AS WELL...SO ANOTHER ROUND OF FOG WILL
BE POSSIBLE...ESPECIALLY EAST OF THE LARAMIE RANGE EARLY MONDAY
MORNING. THE UPPER LOW WILL WEAKEN AS IT PASSES NORTH OF THE CWA
ON MONDAY...THOUGH GIVEN ITS PROXIMITY AND THE CONTINUED ABUNDANT
LAYERED MOISTURE ANOTHER ROUND OF AFTERNOON CONVECTION IS
EXPECTED. MORE CLOUDS AND MOISTURE ON SUNDAY WILL YIELD COOLER
AFTERNOON TEMPERATURES FOR SUNDAY. THIS WILL CHANGE HOWEVER FOR
MONDAY AS THE MID-LEVEL THERMAL RIDGE SHIFTS EAST TOWARDS THE AREA
BOOSTING TEMPERATURES BACK TO NEAR NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.
A WEAK BUT PERSISTENT UPPER SHORT WAVE SLOWLY RIDES UP AND OVER A
UPPER RIDGE ACROSS THE ROCKIES MONDAY NIGHT AND TUESDAY...
PASSING JUST NORTH OF THE AREA TUESDAY NIGHT AND WEDNESDAY.
SHOWERS OR STORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT ACROSS
NORTHERN SECTIONS...AS RETURN SOUTH-SOUTHEAST FLOW FROM A SURFACE
HIGH OVER THE MIDWEST PUSHES MOISTURE NORTH...AHEAD OF A PACIFIC
COOL FRONT/LEE TROUGH.

AS THE WEAK SHORT WAVE MOVES EAST WITH THE SURFACE TROUGH...THE
UPPER RIDGE BUILDS BACK OVER THE AREA. AFTERNOON HEATING WILL
PRODUCE SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE
LARAMIE RANGE AND SOUTHERN MOUNTAINS THROUGH THE WEEKEND.

&&

.AVIATION...
ISOLATED SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE UNTIL AROUND
SUNSET PRIMARILY AT THE KLAR AND KCYS TERMINALS. EXPECT THIS
ACTIVITY TO BE WEAK AND DISORGANIZED. SOUTHEAST FLOW WILL
STRENGTHEN TONIGHT...STREAMING BETTER MOISTURE NORTHWARD INTO
AREAS EAST OF THE MOUNTAINS. SO EXPECT MVFR AND IFR CIGS TO
DEVELOP LATE TONIGHT/EARLY SUNDAY MORNING AT THE KCYS AND KSNY AND
KBFF TERMINALS. THESE LOW CLOUDS/FOGS WILL BURN OFF BY MID-
MORNING. BETTER THUNDERSTORM CHANCES WILL RETURN FOR SUNDAY
AFTERNOON.

&&

.FIRE WEATHER...
MOISTURE VALUES WILL BE ON THE INCREASE ACROSS THE DISTRICT OVER
THE COMING DAYS...SO EXPECT FANTASTIC HUMIDITY RECOVERIES...
ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE LARAMIE RANGE. CAN
EVEN EXPECT SOME LOW CLOUD/FOG FORMATION LATE TONIGHT AND AND
AGAIN LATE SUNDAY NIGHT ACROSS THESE LOCATIONS. ELSEWHERE HUMIDITY
RECOVERIES WILL GOOD. MOISTURE CHANCES WILL ALSO BE ON THE
INCREASE FOR SUNDAY AND MONDAY AS A DISTURBANCE SLOWLY MEANDERS
THROUGH NRN WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...EISE
Hazardous weather outlook, Aug 29, 10:44 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MDT SAT AUG 29 2009

NEZ001>003-019>021-054-055-WYZ059>070-301100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1144 AM MDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  ISOLATED WEAK
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY IN AND
NEAR THE SOUTHEAST WYOMING MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA FROM SUNDAY
THROUGH TUESDAY.  THE BEST CHANCES ARE ON MONDAY AFTERNOON AND
EVENING WHERE A FEW OF THE STORMS EAST OF THE MOUNTAINS COULD BE
STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 29, 3:53 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MDT SAT AUG 29 2009

WYZ065-066-292345-
LARAMIE RANGE-LARAMIE VALLEY-
453 PM MDT SAT AUG 29 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
545 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUTTON LAKE...OR 12 MILES SOUTHWEST OF
LARAMIE...MOVING EAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 312 AND
332.

The radar

The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
August 29, 4:40 PM MST
Where
Albany County, Laramie
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -105.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187213.